Virginia, 2011Heat in Virginia, June 8, 2011
June 8, 2011 · NWS LWX · 7 events in 7 counties and zones
Upper-level high pressure remained over the region while surface high pressure was located off the East Coast. Subsidence associated with the upper-level high caused hot conditions during the 8th while a southerly flow around the surface high caused high humidity.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Upper-level high pressure remained over the region while surface high pressure was located off the East Coast. Subsidence associated with the upper-level high caused hot conditions during the 8th while a southerly flow around the surface high caused high humidity. The combination of hot and humid conditions caused heat indices to approach 105 degrees during the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 8, 9:23 AM EST, 3 hours 29 minutes earlier.
Area forecast discussion, Jun 8, 9:23 AM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1023 AM EDT WED JUN 8 2011
.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OVER THE MID ATLANTIC STATES THROUGH
THURSDAY BEFORE WEAKENING...ALLOWING A WEAK COLD FRONT TO
APPROACH THE AREA LATE THURSDAY. THIS FRONT WILL RETURN NORTH AS A
WARM FRONT LATE IN THE WEEK...KEEPING UNSETTLED WEATHER IN THE
FORECAST UNTIL A STRONGER COLD FRONT MOVES THROUGH LATE IN THE
WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPPER RIDGE WILL BUILD THROUGH THE MID ATLANTIC STATES TODAY.
STILL BELIEVE THAT SUBSIDENCE UNDER THE RIDGE AND CAPPING WILL
PRECLUDE THUNDERSTORM DEVELOPMENT OVER THE CWA. EMPHASIS WILL BE
ON THE HEAT TODAY...WITH TEMPERATURES EAST OF THE BLUE RIDGE
WARMING INTO THE MID TO UPPER 90S. COMBINED THIS WITH UPPER 60S
DEWPOINTS THE RESULT IS HEAT INDEX VALUES UP TO 105. PLEASE REFER
TO THE CLIMATE SECTION FOR DETAILS ON RECORDS AND ALSO THE HEAT
ADVISORY MESSAGE FOR PRECAUTIONARY STATEMENTS IN DEALING WITH
TODAYS HEAT.
LOW TEMPS TNGT WILL RANGE FROM THE MID TO UPPER 60S IN THE
HIGHLANDS TO MID AND UPPER 70S IN THE CITIES. THE HEAT ADVISORY
MAY NEED TO BE EXTENDED FOR THE CITIES INTO TNGT IF HEAT INDICES
STAY IN THE 80S. HOWEVER...CURRENT FCST REFLECTS HEAT INDICES
DROPPING INTO THE UPPER 70S...STILL UNCOMFORTABLE NONETHELESS.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
THE UPPER RIDGE OVERHEAD WILL START TO BREAK DOWN...AND THE AXIS
BEGIN SHIFTING TO THE SOUTH...BY THURSDAY. H8 TEMPS ARE ABOUT THE
SAME...OR A TOUCH LOWER...THAN TODAY. DESPITE THIS...I DID TAKE
MAXES ON THURSDAY UP A DEGREE OR TWO FROM TODAY...AS THE BUBBLE OF
NEAR-SFC HOT AIR GETS ONLY SLOWLY SQUEEZED SOUTHWARD. HEAT INDEX
VALUES STILL REACH/EXCEED 100 IN THE SAME AREAS AS TODAY/S HEAT
ADVISORY. GIVEN THE AFOREMENTIONED LINGERING QUESTIONS ABOUT HEAT
INDICES TONIGHT...WILL LEAVE THE DECISION ON EXTENDING/ADDING AN
ADVISORY FOR TOMORROW TO THE DAYSHIFT.
CONVECTIVE TEMPS ARE VERY HIGH...UPPER 90S...BUT HIGH TEMPS ARE IN
THAT SAME VICINITY. PLUS WITH THE RIDGING BREAKING...BOUNDARIES FROM
CONVECTION TO THE NORTH HAVE A BETTER SHOT AT SPARKING VERY LATE DAY
SHRA/TSRA. IN FACT...THE BETTER CHANCE MAY ACTUALLY BE IN THE
EVENING ACROSS THE LWX CWFA AS A WEAK COLD FRONT PUSHES ACROSS. WITH
THE FRONT POTENTIALLY BISECTING THE AREA...LOWS COULD BE ALL OVER
THE PLACE...WITH UPPER 50S OUT WEST TO MID 70S AT THE BAY.
DESPITE THE PASSAGE OF THE SO-CALLED COLD FRONT...HIGHS FRIDAY WILL
STILL BE WELL ABOVE NORMAL. WITH SOME WEAK SHORTWAVES MOVING
ACROSS...CHANCE POPS WILL BE RETAINED BOTH FRIDAY AND FRIDAY NIGHT
WITH AMPLE MOISTURE AND INSTABILITY IN PLACE.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
THE WEEKEND LOOKS UNSETTLED BUT NOT NECESSARILY A COMPLETE WASHOUT.
WITH HIGH PRESSURE OVER NEW ENGLAND TO START THE WEEKEND...THERE MAY
BE A BIT OF A DRY AIR PUSH INTO OUR NORTHEASTERN COUNTIES WHICH
COULD KEEP THINGS RAIN-FREE THERE BRIEFLY...BUT OTHERWISE WARM
SECTOR SCATTERED PRECIP STILL LOOKS LIKE A GOOD BET ALONG WITH
PLENTY OF CLOUD COVER. ON THE PLUS SIDE...HIGHS WILL COOL TO THE
LOW/MID 80S. LOWS WILL STILL BE MUGGY THOUGH...IN THE 60S TO AROUND
70. PWATS ARE RATHER HIGH...APPROACHING TWO INCHES...SO SOME HEAVY
RAIN POTENTIAL EXISTS AS WELL. FINALLY A COLD FRONT SWEEPS THROUGH
BY SUNDAY NIGHT...PUTTING A STOP TO THE UNSETTLED WEATHER.
EARLY NEXT WEEK...AN UPPER LOW WILL BE PARKED OVER NEW ENGLAND WITH
RIDGING OVER THE ARK-LA-TEX. THIS COMBINATION PUTS THE MID-ATLANTIC
REGION BACK INTO TRICKY NW FLOW. WHILE THERE STANDS A CHANCE OF A
SHORTWAVE IN THAT FLOW SPARKING SOME PCPN...TRYING TO TIME THAT THIS
FAR OUT IS A RISKY PROPOSITION. WITH FORECAST SOUNDINGS OTHERWISE
QUITE DRY THROUGHOUT THE COLUMN...HAVE LEFT EARLY NEXT WEEK DRY WITH
THIS FORECAST PACKAGE. TEMPS WILL NOT BE TOO FAR FROM SEASONAL
NORMALS.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS AND WLY WINDS UNDER 10 KT EXPECTED TDA AS UPPER
RIDGE BUILDS OVER THE AREA. CALM WINDS AND CLR SKIES TNGT MAY
LEAD TO ANOTHER PERIOD OF MVFR VSBYS FROM BR LATE.
PERIODIC CIG/VISBY RESTRICTIONS ARE POSSIBLE OVER THE WEEKEND IN
CONVECTION...WITH PERHAPS SOME FOG ALSO ON SATURDAY NIGHT.
OTHERWISE...VFR CONDITIONS LOOK LIKELY TO PREVAIL THROUGH EARLY NEXT
WEEK.
&&
.MARINE...
HIPRES WILL SETTLE OVER THE WATERS TDA AND TNGT. WINDS BECOME
WESTERLY BY THIS AFTERNOON...WITH WINDS GENERALLY UNDER 10 KT.
DAYTIME MIXING WILL YIELD A FEW GUSTS AROUND 15 KT IN THE
CHESAPEAKE BAY DURING THE LATE AFTN AND ERY EVE...BUT SCA
CONDITIONS ARE NOT EXPECTED.
GUSTS NEAR SCA CRITERIA ARE POSSIBLE IN THE UPPER CHESAPEAKE BAY
ON SATURDAY...AND SOME CONVECTIVE WIND GUSTS ARE POSSIBLE
THROUGHOUT THE WATERS THIS WEEKEND AS WELL. HIGH PRESSURE EARLY
NEXT WEEK WILL USHER IN LIGHTER WINDS.
&&
.CLIMATE...
ANOTHER COUPLE DAYS OF HOT WEATHER TODAY AND THU WILL APPROACH DAILY
RECORD TEMPS AT THE FOLLOWING CLIMATE SITES...
DAILY RECORD MAX AND MIN TEMPS /DEG F/ FOR JUN 8...
SITE MAX /YEAR/ MIN /YEAR/
DCA 98 /1999/ 77 /1874...1999/
BWI 97 /1999/ 76 /1899...1925/
IAD 97 /2007/ 71 /1992...2008/
DAILY RECORD MAX AND MIN TEMPS /DEG F/ FOR JUN 9...
SITE MAX /YEAR/ MIN /YEAR/
DCA 102 /1874/ 77 /2008/
BWI 98 /1874...1933/ 78 /1933/
IAD 96 /1999/ 70 /1965...1973...1990/
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ004>007-
009>011-013-014-016>018.
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ036>040-042-
050>057-501-502.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...JCE
NEAR TERM...BPP/JRK
SHORT TERM...JCE
LONG TERM...JCE
AVIATION...BPP/JRK/JCE
MARINE...BPP/JRK/JCE
CLIMATE...JRKHazardous weather outlook, Jun 8, 12:34 PM EST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
134 PM EDT WED JUN 8 2011
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
091000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
134 PM EDT WED JUN 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HEAT ADVISORY IS IN EFFECT THROUGH 8 PM THIS EVENING. HEAT INDICES
WILL APPROACH 105 DEGREES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A HEAT ADVISORY IS IN EFFECT FORM NOON TO 8 PM ON THURSDAY.
A SMALL CRAFT ADVISORY MAY BE NEEDED SATURDAY FOR PORTIONS OF THE
MARYLAND CHESAPEAKE BAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-091000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
134 PM EDT WED JUN 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HEAT ADVISORY IS IN EFFECT UNTIL 8 PM THIS EVENING FOR COUNTIES
EAST OF THE BLUE RIDGE. HEAT INDICES WILL APPROACH 105 DEGREES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A HEAT ADVISORY IS IN EFFECT FROM NOON TO 8 PM ON THURSDAY EAST OF
THE BLUE RIDGE.
SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE LATE AFTERNOON AND
EVENING ON THURSDAY. A FEW OF THE STORMS MAY BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT MAY BECOME
NECESSARY THURSDAY AFTERNOON.
Heat, Arlington
- When
- June 8, 12:52 PM EST to 3:52 PM EST
- Where
- Arlington forecast zone
- Reported by
- ASOS
- Coordinates
- 38.855, -77.106 (the zone’s center; the record gives no point)
Heat indices in excess of 100 degrees were measured at Reagan National Airport.
Heat, Fairfax
- When
- June 8, 1:55 PM EST to 4:55 PM EST
- Where
- Fairfax forecast zone
- Reported by
- AWOS
- Coordinates
- 38.841, -77.291 (the zone’s center; the record gives no point)
Heat indices in excess of 100 degrees were measured at Fort Belvoir.
Heat, Nelson
- When
- June 8, 2:00 PM EST to 5:00 PM EST
- Where
- Nelson forecast zone
- Reported by
- Unknown
- Coordinates
- 37.787, -78.887 (the zone’s center; the record gives no point)
Heat indices in excess of 100 degrees were estimated across Nelson County.
Heat, Greene
- When
- June 8, 2:00 PM EST to 5:00 PM EST
- Where
- Greene forecast zone
- Reported by
- Unknown
- Coordinates
- 38.298, -78.467 (the zone’s center; the record gives no point)
Heat indices in excess of 100 degrees were estimated across Green County.
Heat, Orange
- When
- June 8, 2:00 PM EST to 5:00 PM EST
- Where
- Orange forecast zone
- Reported by
- Unknown
- Coordinates
- 38.246, -78.013 (the zone’s center; the record gives no point)
Heat indices in excess of 100 degrees were estimated across Orange County.
Heat, Albemarle
- When
- June 8, 2:00 PM EST to 5:00 PM EST
- Where
- Albemarle forecast zone
- Reported by
- ASOS
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Heat indices in excess of 100 degrees were measured at the Charlottesville Airport.
Heat, Culpeper
- When
- June 8, 2:30 PM EST to 5:00 PM EST
- Where
- Culpeper forecast zone
- Reported by
- Unknown
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
Heat indices in excess of 100 degrees were estimated across Culpeper County.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Pennsylvania, June 8 to 9, 20111 death · 3 injured · $25,000 · 10 events
- Flash Flooding and Flooding in Iowa, June 8 to 11, 2011$1.9 million · 1.75 in hail · 47 events
- Flash Flooding and Flooding in Illinois, June 8 to 9, 2011$1.2 million · 1.75 in hail · 44 events
- Tornado and Hail in Wisconsin, June 8, 20112 injured · $153,000 · EF0 · 55 events
- Hail and Damaging Winds in Iowa, June 8, 2011$185,000 · 2 in hail · 56 events
- Hail and Damaging Winds in Mississippi, June 8, 2011$678,000 · 1.75 in hail · 16 events
- Hail in Iowa, June 8, 2011$280,000 · 2.5 in hail · 23 events
- Damaging Winds in New York, June 8, 2011$165,000 · 59 kt wind · 22 events
- Hail and Damaging Winds in Rhode Island, June 8 to 9, 2011$333,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Wisconsin, June 8, 2011$250,000 · 1 in hail · 8 events
- Hail and Damaging Winds in New York, June 8 to 9, 20113 in hail · 72 events
- Hail and Damaging Winds in Michigan, June 8 to 9, 2011$110,000 · 1 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327977, 327975, 327970, 327971, 327972, 327974, 327973.